After one more session of double-checking with the consultant where he had yet another student in tow – it seemed I was becoming a textbook example of nystagmus – it became apparent that the steroids really hadn’t done their job. So to suppress my existing symptoms I was prescribed Gabapentin.
I had been given details of Disease Modifying Drugs (DMDs) prior to this meeting and using the MS Decisions website, made my choice which I was going to spend the foreseeable future taking…
… and then I made it again.
Rebif it was – sub-cutaneous injections three times a week but with the downer that it had to be kept in the fridge.
Eventually a large box with all the gubbins turned up along with my monthly courier. By all the gubbins, I mean travel cool-bags (one large, one small), rebijector (injection pen), supporting literature, diary, “passports,” sharps bin, injection site cushion (that I could heat or freeze), and the medication itself.
Two weeks at 8mg and two weeks at 22mg, and then I could expect a delivery of the 44mg syringes.
I have been relatively side-effect free, but I did get a couple of instances of flu-like side-effects with Rebif.
The worst day of side effects happened when I had the mother of all hot flushes. One January morning at 6am, I stepped out to my car in just a summer dressing gown, surprised that it was quite mild, only for it to be minus seven when I checked my in-car thermometer later.
The Gabapentin, meanwhile, had turned me into a zombie. Not only that, but a zombie who occasionally had disturbing hallucinations.
Being a vegetarian and not at all into human flesh eating, I decided to ditch these drugs, for the good of my (and everyone else’s) sanity. I had “accidentally” forgotten to take them for a number of days, and while my hands started to feel as though they were holding a cactus again and my legs started feeling like they were made of lead, I felt more mentally alert and alive. I hadn’t even reached the full dosage.
In fairness to gabapentin, I have since found out that I work with someone with on a much higher dose than I was ever going to take, who said that they have no side-effects at all with it.
I went to see my GP and while he was thumbing through his British National Formulary for a suitable alternative, I told him that I wanted to give Amitriptyline a go. He agreed and I have been on these ever since with no side-effects. They make me a little drowsy late on, but that sends me to sleep nicely. They also help with the leg pain and the tingling.